Stochastic models for daily rainfall in the Western Pacific
Tom G. Chapman
Mathematics and Computers in Simulation (MATCOM), 1997, vol. 43, issue 3, 351-358
Abstract:
Several stochastic models of rainfall occurrence and daily rainfall amount have been applied to data sets, of 18–20 years duration, for 22 islands in the Western Pacific. The models for rainfall occurrence were first- and second-order Markov chains, the truncated negative binomial distribution, and the truncated geometric distribution; each was applied with parameters determined independently for each month, and with parameters assumed to vary smoothly through the year according to a Fourier series. The models tested for daily rainfall amounts were the Weibull distribution, a mixed exponential distribution, the two-parameter gamma distribution, a skewed normal distribution, the kappa distribution, and the Srikanthan-McMahon model. The rainfall data were classified according to the number of adjoining wet days, and the models tested with all data grouped together, solitary wet days fitted separately from other wet days, and each class of data fitted separately. The results of these tests showed that this classification improves model fitting, in spite of the additional number of parameters required. For several months of the year, there are significant differences between the distributions of rainfall amounts for the three classes. However, for 18 of the 22 stations, the Srikanthan-McMahon model outperformed all others, and successfully simulated the differences between the rainfall classes.
Date: 1997
References: View complete reference list from CitEc
Citations: View citations in EconPapers (2)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378475497000190
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:matcom:v:43:y:1997:i:3:p:351-358
DOI: 10.1016/S0378-4754(97)00019-0
Access Statistics for this article
Mathematics and Computers in Simulation (MATCOM) is currently edited by Robert Beauwens
More articles in Mathematics and Computers in Simulation (MATCOM) from Elsevier
Bibliographic data for series maintained by Catherine Liu ().